Ohio, 2014

Hail in Ohio, May 11, 2014

May 11, 2014 · NWS CLE · 2 events in 1 county or zone

A warm front lifted north across the Upper Ohio Valley causing showers and thunderstorms to develop. A couple of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across the Upper Ohio Valley causing showers and thunderstorms to develop. A couple of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 5:45 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 11, 5:45 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
645 PM EDT SUN MAY 11 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TONIGHT AS LOW PRESSURE
OVER THE PLAINS TRACKS NORTHEAST INTO THE UPPER MIDWEST. THE LOW
WILL CONTINUE NORTHEAST INTO ONTARIO ON TUESDAY. A SLOW MOVING COLD
FRONT EXTENDING FROM THIS SYSTEM WILL MOVE EAST ACROSS THE AREA
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THUNDERSTORM AND SHOWER ACTIVITY OVER LIMA OHIO AREA IS BEHAVING
ITSELF LIKE IT SHOULD BASED ON THE LATEST STORM PREDICTION CENTER
CONVECTIVE ANALYSIS. ACTIVITY DEVELOPS OVER RESIDUAL OUTFLOW
BOUNDARIES AND THEN TRIES TO MOVE NORTHEAST ONLY TO WEAKEN AS IT
MOVES INTO OUR SOUTHWEST AREA.

THIS ACTIVITY IS DIURNAL IN NATURE AND WILL LIKELY WEAKEN AS IT
MOVES NORTHEAST AND THE SUN SETS THIS EVENING.

LATEST SATELLITE AND HRRR MODEL INDICATES CONVECTION OVER IOWA
WILL CONTINUE TO MOVE EAST THIS EVENING INTO OUR WESTERN PORTIONS
BY 03Z THIS EVENING. STILL REMAINS TO BE SEEN IF THE INSTABILITY
WILL REMAIN STRONG ENOUGH TO SUPPORT THE ONGOING THUNDERSTORM
ACTIVITY. WILL BE MONITORING THIS THROUGH THE EVENING HOURS.

ONLY NEEDED TO MAKE SOME MINOR ADJUSTMENTS TO HOURLY TEMPERATURES
TO REFLECT THE CURRENT TEMPERATURES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
ACTIVE WEATHER EXPECTED DURING THE FIRST PART OF THE WEEK AS THE
UPPER LEVEL TROUGH OVER THE PLAINS ADVANCES EASTWARD. THUNDERSTORM
FORECAST CONTINUES TO BE A CHALLENGE AND WILL BE DEPENDENT ON
PLACEMENT OF THE WARM FRONT AND EVOLUTION OF OVERNIGHT CONVECTION.
THE WARM FRONT MAY STILL LINGER IN THE EASTERN PORTION OF THE CWA
DURING THE MORNING AND MAY PROVIDE ENOUGH OF A FOCUS FOR ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS. WILL TAPER POPS DOWN FROM SOUTH
TO NORTH FROM MONDAY AFTERNOON INTO MONDAY NIGHT AS THE ATMOSPHERE
WARMS ALOFT AND A CAP DEVELOPS. HIGHS WILL PEAK IN THE LOW 80S
BENEATH PARTLY SUNNY SKIES ON MONDAY.

THE LOW PRESSURE SYSTEM OVER THE UPPER GREAT LAKES WILL CONTINUE TO
TRACK NORTHEAST INTO ONTARIO THROUGHOUT THE DAY ON TUESDAY.
ASSOCIATED COLD FRONT WILL MOVE INTO NORTHWEST OHIO DURING THE LATE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS SPREADING IN FROM THE WEST.
THE STORM PREDICTION CENTER HAS A SEE TEXT IN PLACE FOR THE
CENTRAL GREAT LAKES ON TUESDAY AS THIS FRONT APPROACHES.
SUFFICIENT INSTABILITY WITH SHEER INCREASING AS THE FRONT
APPROACHES TO HAVE TO KEEP AN EYE ON THUNDERSTORMS IN NW OHIO
DURING THE AFTERNOON AND EVENING. IT LOOKS LIKE THE BETTER FORCING
PASSES TO OUR NORTH ON TUESDAY NIGHT WITH INSTABILITY DIMINISHING
QUICKLY OVERNIGHT. DID TWEAK POPS DOWN A LITTLE BIT FOR THE
OVERNIGHT PERIOD...MAINLY IN THE SOUTH.

MODELS ARE NOW SHOWING A SECONDARY WAVE OF LOW PRESSURE DEVELOPING
ALONG THE GULF COAST AND LIFTING NORTHEAST ACROSS OHIO ON WEDNESDAY
AFTERNOON/WEDNESDAY NIGHT. WIDESPREAD RAIN IS EXPECTED WITH GOOD
UPPER LEVEL DIVERGENCE OVERHEAD AND STRONG UPWARD MOTION AS THE TROUGH
TRIES TO BECOME NEGATIVELY TILTED. RAISED POPS TO 70-80 PERCENT FOR
WEDNESDAY NIGHT. QPF COULD EXCEED AN INCH FOR PORTIONS OF THE AREA
WITH THIS SYSTEM.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BACK TO BELOW NORMAL TEMPERATURES FOR THIS PERIOD. SOME RESIDUAL
SHOWERS LEFT OVER ON THE BACK SIDE OF THE FRONT ON THURSDAY. THEY
WILL GRADUALLY DECREASE FROM WEST TO EAST. AN UPPER TROF WILL MOVE
ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR
SCATTERED SHOWERS WITH THIS TROF WILL BE FRIDAY THROUGH SATURDAY.
THE THREAT OF SHOWERS MAY LINGER IN THE EXTREME EAST ON SUNDAY. WENT
VERY CLOSE TO HPC GUIDANCE FOR THE TEMPERATURE FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A WARM FRONT JUST NORTH OF THE OHIO RIVER WILL BEGIN MOVING
NORTHWARD TONIGHT AND SHOULD BE NORTH OF THE AREA AROUND DAYBREAK
MONDAY. THIS SYSTEM WILL INCREASE THE CLOUD COVER AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TONIGHT
AND MONDAY.

I WILL USE A COMBINATION OF TSTMS AND VCTS IN THE TAF FORECAST
FOR TONIGHT AND MONDAY.

LOOK FOR THE REMNANTS FROM THE SYSTEM OVER IOWA AND ILLINOIS
TO MOVE ACROSS THE WESTERN PORTIONS OF OUR THE FORECAST AREA
OVERNIGHT AND EARLY MONDAY. ELSEWHERE SOME CLOUDS AND MVFR FOG
ARE POSSIBLE.

.OUTLOOK...NON VFR AT TIMES MONDAY THRU THURSDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
NO SMALL CRAFT ADVISORIES ARE EXPECTED BUT IT COULD BE CLOSE...
MAINLY AFTER A COLD FRONTAL PASSAGE TUESDAY NIGHT INTO WEDNESDAY.
THE BEST CHANCE IS FOR SPECIAL MARINE WARNINGS TO BE ISSUED FOR
STRONG THUNDERSTORMS ON THE LAKE AT TIMES THROUGH TUESDAY NIGHT.
AFTER THAT THE GRADIENT SEEMS TO BE LIGHT AS A RIDGE WILL BE
DOMINATING THE WEATHER OVER MUCH OF THE GREAT LAKES REGION.

AN ONSHORE FLOW DEVELOPED IN THE WEAK GRADIENT THIS AFTERNOON WITH A
RIDGE OVER WESTERN NEW YORK AND PENNSYLVANIA. THIS RIDGE WILL MOVE
EAST TONIGHT AND THE FLOW ON THE LAKE WILL BE MAINLY SOUTH MONDAY
AND MONDAY NIGHT. THE FLOW ALOFT WILL BE MODERATE AND WARM...SO NOT
EXPECTING THE 20 KNOT WINDS TO REACH THE SURFACE OF THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...LOMBARDY
SHORT TERM...KEC
LONG TERM...KIELTYKA
AVIATION...BC
MARINE...KIELTYKA
Hazardous weather outlook, May 11, 2:57 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
357 PM EDT SUN MAY 11 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
357 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR. THE
MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS AT TIMES TUESDAY THROUGH THURSDAY COULD
BRING A THREAT OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

LEZ061-142>149-162>169-122000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
357 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrow

When
May 11, 7:16 PM EST
Where
Morrow County, Cardington
Measured
1.75 in hail
Reported by
Public
Coordinates
40.500, -82.900

Golf ball sized hail was reported.

Hail, Morrow

When
May 11, 8:00 PM EST
Where
Morrow County, Mt Gilead
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -82.830

The hail the size of quarters was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513186, 513185.